Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 374, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 2, 2002, 4:18 PM CDT for Greenwood County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2002, 4:18 PM CDT (21:18 UTC)
- Expired
- Oct 2, 2002, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 4:35 PM CDT | Thunderstorm Wind 52 E | Eureka, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
132 WUUS53 KICT 022118 SVRICT KSC073-022200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT WED OCT 2 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 500 PM CDT. * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF CLIMAX...OR ABOUT 9 MILES SOUTHEAST OF EUREKA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL AREAS OF GREENWOOD COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 500 PM CDT. LAT...LON 3810 9622 3763 9635 3763 9597 3816 9598 /FRANK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:30 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Oct 2, 2:30 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 230 PM CDT WED OCT 2 2002 MAIN FCST PROBLEMS: LOCALLY HVY RAINFALL POTENTIAL TONIGHT INTO THURS EVE, AND TEMPERATURES. FOLLOWING BLEND OF AVN/ETA SFC FRONTAL POSITIONS THRU 48 HRS. TONIGHT: EXPECTING SOME ADDITIONAL SWD FRONTAL MOVEMENT TONIGHT INTO THE FLINT HILLS AND SERN KS WITH WIDESPREAD RAIN/T-STORMS OCCURRING ALONG/N OF THE BNDRY. AS PREVIOUS SHIFT MENTIONED, THE ETA SHOWS DECENT ISENTROPIC UPGLIDE ON THE 300-310K SFCS ALONG/ N OF THE FRONT SIGNIFYING OVERRUNNING. HEALTHY 850 THETA-E CONVERGENCE OCCURS IN CNTRL/S-CNTRL KS AS THE LOW LVL JET GETS ESTABLISHED S OF THE FRONT. MESO-ETA ALSO SHOWS UPR DIVERGENCE COUPLED WITH THE LOW LVL CONVERGENCE, WITH K-INDICES OF 35-40. SO LOCALLY HVY RAINFALL EXPECTED WITH SOME TRAINING OF ECHOES GIVEN THE 850-300 THICKNESS ALIGNMENT. ISOLD HVY RAINFALL INDICATED BY NCEP AND WITH FFG VALUES SO HIGH, NOT PLANNING TO ISSUE A FLOOD WATCH ATTM. REFER TO TOPHWOICT FOR SVR THREAT TONIGHT. DID NOT MAKE SIGNIFICANT CHANGES TO FCST LOWS. THURSDAY INTO THURSDAY NIGHT: STRONG UPR JET MAX WL LIFT OUT OF NM/CO INTO NEBRASKA AS THE MAIN UPR LOW/TROF BEGINS TO EJECT OUT OF THE GT BASIN. FCST AREA WL BE IN THE RIGHT REAR QUADRANT SO UPR DIVERGENCE WL OCCASIONALLY BE STRONG. ETA/AVN WANT TO LIFT THE FRONT BACK TO THE N-NW INTO CNTRL KS AHEAD OF THE EJECTING UPR TROF, BUT THEY MAY BE TOO AGGRESSIVE GIVEN THE RAINS AND SATURATED AIRMASS N OF THE FRONT. WL KEEP LIKELY POPS (70%) OVER CNTRL AND S-CNTRL KS AND 50% IN THE SE. IF CNTRL/S-CNTRL KS RECEIVE WIDESPREAD HVY RAINS TONIGHT, THEN WE WOULD NEED TO CONSIDER A FLOOD WATCH FOR THUR/THUR NIGHT. INSTABILITY WL DEPEND ON HOW MUCH SUN WE GET, BUT THE WIND SHEAR LOOKS CONDUCIVE TO SVR WX ALONG THE FRONT. DID NOT ADJUST TEMPS, WHICH WL BE CLOSER TO THE FWC WHICH APPEARS MIDDLE OF THE ROAD. THE AVN AND ETA BOTH PROG A MID LVL DRY SLOT TO WORK EWD ACROSS THE FCST AREA LATE THURS NIGHT INTO FRIDAY AS THE SFC COLD FRONT PUSHES SEWD THRU THE AREA. THIS WL GRADUALLY PUSH THE WIDESPREAD RAINS EWD OUT OF ERN PORTIONS OF THE FCST AREA. WL GO WITH LIKELY POPS THURS NIGHT AREAWIDE, AND THEN REDUCE TO 40/50% OVER ERN AREAS FRIDAY. PARTIAL THICKNESSES SUPPORT GOING HIGHS OF AROUND 70 TO THE MID 70S FRI GIVEN SOME SUN AND NW COMPONENT. LONGER RANGE SAT-WED: MRF/ECMWF/UKMET/CANADIAN ARE STILL SHOWING AN UPR TROF GETTING CARVED OUT OVER THE N-CNTRL U.S. SAT-SUN. THERE ARE SOME DIFFERENCES IN TIMING OF THE MAIN SHORTWAVE HELPING TO CARVE THIS TROF OUT, AND THE ATTENDANT SFC COLD FRONT. IF THE SLOWER ECMWF/UKMET MODEL IS CORRECT, THEN THE FRONT WL NOT ARRIVE UNTIL SAT NIGHT, AND THEREFORE SAT HIGHS COULD BE SEVERAL DEG WARMER THAN WHAT WE CURRENTLY HAVE. WITH THE UNCERTAINTY PRESENT IN THE MODELS ATTM AND SINCE WE ARE ALREADY 6-10 DEG WARMER THAN NCEP HIGHS ON SAT, WL LEAVE CURRENT FCST HIGHS ALONE. OVERALL TEMPS THIS WEEKEND WL BE NR TO SLIGHTLY BLO NORMAL. DID TWEAK MINS DOWN SLIGHTLY FOR SAT NIGHT AND SUN NIGHT MAINLY FOR COORDINATION. MODERATING TEMPS ARE LIKELY FOR MON-WED AS THIS UPR TROF QUICKLY SWEEPS THRU THE NERN U.S. MON, FOLLOWED BY A MORE ZONAL FLOW ACROSS THE NRN TIER TUES-WED. THIS WL SETUP THE LEE TROF OVER THE HI PLAINS WITH RETURN SRLY FLOW. WL CONTINUE DRY WX. FCSTID = 09 ICT 58 73 61 71 / 90 70 60 40 HUT 54 69 58 70 / 90 70 60 30 EWK 57 70 60 71 / 90 70 60 40 EQA 59 73 61 72 / 80 70 60 40 WLD 59 77 63 74 / 70 60 70 40 RSL 45 64 50 70 / 90 70 60 20 GBD 47 66 53 70 / 90 70 60 20 SLN 51 67 55 70 / 90 70 60 20 MPR 54 68 58 70 / 90 70 60 30 CFV 65 83 66 75 / 50 50 70 50 CNU 65 82 65 74 / 50 50 70 50 K88 63 77 64 73 / 70 50 70 50 .ICT... KS...NONE.
Hazardous weather outlook, Oct 2, 3:49 PM CDT, 29 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 349 PM CDT WED OCT 2 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE... A FEW SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING, SOUTHEAST OF A LINE, FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE MAIN THREATS WILL BE HAIL UP TO QUARTER SIZE AND 60 MPH WIND GUSTS. THESE STORMS WILL BE OCCURRING ALONG THE LEADING EDGE OF A COLD FRONT WHICH IS FORECAST TO STALL OVER SOUTHEASTERN KANSAS TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS, NORTH OF THE FRONT. LOCALLY HEAVY RAINFALL IS POSSIBLE. TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE THROUGH DAYBREAK THURSDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING, SOUTHEAST OF A LINE, FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. .DAYS TWO THROUGH SEVEN... FOR THURSDAY THROUGH SATURDAY THERE WILL BE A CHANCE OF A FEW SEVERE THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS THURSDAY AFTERNOON AND EVENING, WITH THE SAME FRONTAL BOUNDARY STILL IN THE AREA. ONE LIMITING FACTOR FOR SEVERE WEATHER MAY BE THE AMOUNT OF INSTABILITY THAT CAN DEVELOP DUE TO CLOUDS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ADDITIONAL LOCALIZED HEAVY RAINFALL IS POSSIBLE OVER CENTRAL AND SOUTH CENTRAL KANSAS. LATER THURSDAY NIGHT, ANOTHER THREAT FOR SEVERE STORMS WILL OCCUR, AS A STRONG UPPER LEVEL DISTURBANCE SWEEP THROUGH THE AREA. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. FOR SUNDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 1:11 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| Oct 2, 1:49 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 56 min |
| Oct 2, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 46 min |
| Oct 2, 3:35 PM CDT | Flash Flood Warning | ICT | Cowley | 5 hr |
| Oct 2, 3:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.